Available studies of the cognitive side effects of traditional and newer antiepileptic drugs (AEDs) are reviewed by researchers at Georgetown University Medical Center, Washington, DC. Relatively few studies in children have meaningful results, most having used global IQ as the primary dependent measure, which may not demonstrate subtle neuropsychological changes. Furthermore, design limitations do not allow firm conclusions about AED cognitive effects. Of older AEDs, phenobarbital (PB) has more negative effects on cognition than valproate (VPA) or carbamazepine (CBZ). PB may decrease IQ, due in part to decreased processing efficiency and poorer attention. The declines in speeded performance are largely reversible, but the long-term effects on academic achievement may be permanent. CBZ does not affect global IQ but it may have a negative effect on memory. Phenytoin (PHT) has a smaller effect on IQ than does PB and its effects on memory are similar to those of CBZ. Effects of VPA on IQ, memory, and academic achievement are dose-dependent but less severe than those of PB, CBZ, and PHT. VPA can be effective in treating disruptive children with explosive temper and mood lability.

Newer AEDs have not been tested using formal neuropsychological methods. Children taking gabapentin (GBP) are at risk for behavioral changes, including hyperactivity, irritability, agitation, and aggression, especially in the mentally retarded. Lamotrigine (LTG) in mentally retarded children with epilepsy is also associated with aggressive behavior, but improved behavior and alertness are reported in children with tuberous sclerosis. Autistic behavior is also improved following LTG, even without seizure control. Levetiracetam (LEV) has conflicting effects on behavior, some studies reporting somnolence and emotional instability, and others finding improvements in cognition, alertness, and behavior. Patients with autism and seizures were also benefited by LEV. Oxcarbazepine (OXC) is associated with somnolence, but no effect on IQ and less nervousness. Topiramate (TPM) may cause emotional lability, fatigue, inattention, and impaired memory, despite improved seizure control. Vigabatrin (VGB) causes visual field constriction in patients with infantile spasms, particularly those with tuberous sclerosis, and is not approved for use in the US. Cases of acute encephalopathy and acute reversible psychosis are reported with VGB. A higher risk of psychotic episodes and obsessive-compulsive disorder is present with zonisamide (ZNS), and symptoms may develop even after prolonged treatment. [1]

COMMENT. Studies of the cognitive effects of AEDs in children are few and largely inadequate. Future studies should be controlled and of sufficient duration to evaluate the effects of AEDs on school performance and social adjustment.